Get E-Book on COVID-19

Q. What should I do for pulmonary embolism?

Answered by
Dr. Pramod Bhanudas Narkhede
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Mar 05, 2017

Hi doctor,

I am a physician doing postgraduation in histopathology. I am a 29 year old female. My history is of 4 years old. I had two episodes of syncope with a period of two months followed by unilateral (right) tinnitus which disappeared on pressing the right carotid, which I totally ignored. A year later, I was diagnosed to have pulmonary embolism on the right segmental branch with the symptoms of hemoptysis, chest dyspnea, and an episode of syncope. My initial tests were performed from thrombophilia profile to every other investigation. The homocysteine level was 22 while thrombophilia profile showed protein S and factor 5 decrease. I was put on Rivaroxaban after acute treatment. I took Xeralto for a year, and then I quit.

After 1.5 years from the first episode, I again developed symptoms and this time the CT angiogram showed decrease in right segmental pulmonary embolism and new left subsegmental multiple thrombi. I got my investigation repeated, and the thrombophilia profile was normal. All other examinations were normal as well. I have again put on Rivaroxaban 20 mg od after acute treatment. I had no DVT, and my echo and carotid doppler were normal. There is no past history of surgery, and I am not married neither sexually active.

Last week, I again had chest pain with dyspnea. The CT angiogram showed left subsegmental thrombus with basal consolidation and pleural effusion. Now, I am switched off to Warfarin. Kindly help me regarding this to reach the diagnosis. As it is recurrent idiopathic pulmonary embolism, what should I do now?

#

Hi,

Welcome to icliniq.com.

  • You are getting recurrent unprovoked idiopathic pulmonary embolism (PE). The optimal duration of anticoagulation therapy after pulmonary embolism depends on the risk of recurrent venous thromboembolism after anticoagulation is discontinued.
  • Although the best way to assess this risk is uncertain, patients with idiopathic pulmonary embolism are at higher risk for recurrence than are those with pulmonary embolism associated with transient risk factors.
  • The incidence of recurrence is approximately 12 to 15 percent in patients with idiopathic pulmonary embolism and 7 to 8 percent in those with pulmonary embolism associated with transient risk factors.
  • Among the patients assigned to continue therapy, the recurrence rate for venous thromboembolism is 3.1 percent per patient in a year, compared with 4.1 percent per patient in a year among the patients assigned to discontinue therapy.
  • Some causes of recurrent PE are active cancer, antiphospholipid syndrome, inherited thrombophilic alterations, pregnancy and puerperium, hormonal therapies, obesity, polycythemia vera and essential thrombocythemia, especially in the presence of JAK2 V617F mutation.
  • Obesity and less physical activity are the major risk factors of PE.

For further information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist


Was this answer helpful?

 | 

Related Questions:
What causes extreme swelling and pain in both legs?
Deep Vein Thrombosis - Causes, Prevention, Symptoms and Treatments
What should I do for pulmonary embolism?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Do you think my mom has some blood disorder?

Query: Hi doctor, I am concerned that my mother may have an undiagnosed blood disorder. Can you let me know if her symptoms are anything that can be related any blood disorder? She is 54 years old. Her weight is 65 kg. There is no history of cardiac problem or diabetes. She is relatively healthy and eats a...  Read Full »

Why is the pulmonary embolism patient having burning sensation in legs?

Query: Hello doctor,I am having a burning sensation in my leg. I am wondering if that is a blood clot and if I should go to the emergency room. I had a massive pulmonary embolism and have been coded for 45 minutes. I am on a blood thinner called Eliquis. I am very freaked out right now as I have not had th...  Read Full »

Also Read


Can naked body to body massage spread HIV?
Hello doctor, I recently had some business trip during which I had some naked body to body massage wherein massager vag...  Read more»
Are COVID-19 Patients Infectious for up to 90 Days After Recovery?
There have been reports of recovered COVID-19 patients getting reinfected and testing positive for almost 3 months. Read...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.